Discussions By Condition: Medical Stories

4 Different Conditions and Treatments, Looking for Underlying Cause

Posted In: Medical Stories 0 Replies
  • Posted By: AleCar
  • October 23, 2011
  • 06:33 AM

Hi all, I'm new here and hope I am posting this in the right place! I guess since it is diagnostically useful I will start by saying I am a male in my 20s. The top half is my story in narrative form, the bottom half is my current diagnoses and treatments. I want to thank everyone who responds in advance, and encourage anyone in a similar situation to join the discussion.

Iron and B12
I have struggled with fatigue since I was 16, but it was blamed on my sleep habits because I was a teenager. I learned to cope with it and my low energy and love for caffeinated drinks became a part of who I was. Last year (sophomore year of college), I started getting sick with sinus infections very very frequently, and missed a lot of class. I changed doctors to a DO, and bloodwork revealed I had low b12 and iron. I believe it was serum iron; it did not change my hemoglobin or storage iron (this will not be the first instance of me mangling medical terminology, I apologize in advance). I started taking reacted iron and a b12 supplement. I was also prescribed celexa for moderate depression and anxiety. I thought the low iron/b12 was the cause of the fatigue I had long suffered, and that this would do the trick. My doc suspected I had an ulcer, because I also complained of a feeling of excess stomach acid. I had always eaten many iron-rich foods, and my hemocult test came back negative. I didn't particularly care why it had happened, and my doc said he didn't understand but if everything looked good I didn't need to worry.
Last summer break I skipped an internship or study abroad to focus on health. I adopted a good sleep routine, exercised daily, and ate a good diet (including abstaining from alcohol). The infections went away but the fatigue did not, so my doc recommended a sleep specialist. A polysomnograph and MSLT led him to diagnose me with idiopathic hypersomnia, and he prescribed nuvigil and dexedrine.
Continuing Problems
Back at school this semester, I was still titrating the nuvigil and dexedrine. I felt like a new man! Both have side effects I am learning to deal with, but for the most part I felt way way better. That is, until 4 weeks ago, when I again got really sick. It was a sinus infection which then progressed into strep throat because the doctor at the awful student health center told me to hold off on antibiotics. I was pretty much incapacitated, waking then taking mucinex and tylenol and patiently waiting to be able to go back to sleep so the pain in my throat would stop. I missed 3 weeks of class, and though the absences are excused, it severely impacted my standing in my courses. The administration is very sympathetic, but if I get sick again we agreed it would be in everyone's best interest that I withdraw for the semester and restart in the spring.
Why I am Asking for Help
I am being treated for 4 things, all which seem to be interrelated, and none of which have clear causes. I feel like there may be another issue which is causing these problems. I love my DO, but I go to school a few thousand miles away from where I live, and won't be able to meet at length until December. I can not afford to spend the time on public transportation and money to go to an appointment to be told that everything checks out and sent on my way. That's why I'm hoping this community can either tell me that these 4 separate diagnoses seem to be unrelated, or give me advice on what I should talk to a doctor about. In my amateur research, I see hypothyroidism and hashimotos come up frequently. Are these feasible to the extent that I should discuss them with someone? The first thing my DO mentioned was a thyroid problem, so I believe it was included in my original bloodwork, but I'm not sure. Below I will post my medical problems w/ mitigating factors and what I am doing to manage my health.

Background: I have a normal sleep schedule, eat a good diet (no food allergies), exercise, and do not drink in excess or use drugs.

-Low Iron: No anemia, normal storage iron, responds to supplementation, not ulcer/blood loss, not dietary
-Low b12: Responds to supplementation, but still slightly below normal range on August blood test
-Hypersomnia: Polysomnograph and MSLT rule out all other possible sleep disorders
-Depression: Responds well to citalopram, (I definitely notice when I have forgotten to take it)

-Elevated Blood Pressure: Not in hypertension range, but consistently high even before starting hypersomnia treatment
-Stomach Acid: I take Tums every day. I see that low stomach acid can actually feel similar to high stomach acid and cause malabsorption, though, so I thought this may be significant.

Current Treatments:
(I started all of these well after my problems began, so I don't think it would be a reaction to them)
-Reacted Iron
-B Complex
-Nugvigil 125 mg
-Dexedrine ER 15mg (2 a day)
-Xyzal for allergies

Misc. Health Management:
(In case this is useful/anyone is somehow still reading this long long post)
-Salt sinus rinse daily
-Air purifier in apartment and frequent cleaning to remove allergens
-Mucinex every night for postnasal drip
-Protandim, Just started because I'm told it helps your immune system

I hope sincerely that this community can help me set out towards finding some solutions. Again, please chime in if you have a related experience. I would be honored if this post could help someone in a similar situation looking for answers. Thanks in advance to everyone who responds.

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?